Dangerous Narcotic Overdose Symptoms

Knowing How to Spot Narcotic Overdose Symptoms Is Essential If You Ever Face an Emergency Situation. Learn More.

The opioid crisis is a worldwide issue. According to World Health Organization statistics, 15 million people around the globe are addicted to opiates. The latest report about the situation in the US shows that 2,000,000 Americans are struggling with a prescription opioid use disorder. As if those numbers weren't alarming enough, the overdose rates are also at an all-time high. In 2015, 33,000 people in the US died as a result of an opioid overdose. That's nearly half of the 69,000 individuals WHO estimates die from overdoses every year. With so many people grappling with addiction, overdose is a real concern. Being vigilant about narcotic overdose symptoms is important. If you or someone close to you need to find proper help to combat addiction, call the Drug Treatment Center Lansdale for advice at 215.383.2672.

What Are Narcotics?

When talking about the opioid crisis, the term "narcotics" is used as a loose synonym of any opiate or synthetic opioid chemicals. These include morphine, heroin, codeine, oxycodone, hydrocodone, methadone, hydromorphone, among others.

How Do Overdoses Occur?

When you start abusing an opioid, it's not long before you develop a tolerance for the drug. Your body needs bigger and bigger doses to achieve the same effects as before. If your drug use is at that point, it's easy for you to miscalculate and end up taking too much.

Another factor that increases the likelihood of an overdose is if you went into recovery and relapse. Once you've gone through opioid withdrawal, your body's tolerance levels may have shifted. What was once a standard dose may now be well above what your body can handle. That's why many treatment facilities warn patients who are going through withdrawal about the importance of a healthy support system and medical supervision to help prevent relapses or, if a relapse occurs, having a trained eye watching for symptoms of an overdose.

What Are the Classic Narcotic Overdose Symptoms?

According to WHO, overdose symptoms typically follow a pattern called the "opioid overdose triad." The common symptoms of an overdose are:

  • Pinpoint pupils
  • Unconsciousness
  • Respiratory depression

Other narcotic overdose symptoms are:

  • Sleepiness
  • Confusion
  • Abdominal pain
  • Vomiting
  • Diarrhea
  • Excessive sweating
  • Coma
  • Delusions or hallucinations
  • Convulsions
  • Tremors

Combined with other drugs or alcohol, opioid overdoses are more likely to turn fatal.

What Are Signs That Someone is at Risk of Overdosing?

It's important to note that anyone can overdose at any time. However, someone is statistically more likely to overdose if they:

  • Have recently detoxed, stopped treatment, or otherwise have a history of opioid abuse and experienced something that altered their tolerance
  • Inject opioids
  • Have a prescription for opioids and take higher doses than instructed or use the drug more frequently than recommended
  • Mix opioids with other sedatives

Seek Help Right Away

If you think you or someone near you is exhibiting any narcotic overdose symptoms, you should call emergency services right away. When overdose symptoms are treated promptly, it's possible to reverse the overdose and even make a full recovery. Opioid overdoses can be treated with opioid antagonists like naloxone, which block the effects of the drug, as well as other measures such as pumping the stomach or using activated charcoal.

Reach out to the Drug Treatment Center Lansdale at 215.383.2672 if you need to get more information about how to get in treatment and avoid overdoses.

Get Started on The Journey To Recovery Today!
Call Now (215) 383-2672